PDA

View Full Version : Psychological effects of Prednisone?



ThaiDie4
12-04-2010, 10:35
I've been taking Prednisone for about 5 days now, along with an antibiotic, to get rid of a bad case of bronchitis. I've taken Prednisone before, back over a year ago when I had mono, and I got really bad side effects of overeating and swelling in my face and hands.

This time though I haven't noticed any of that, but I've had this really odd feeling since the 2nd day I was on it. The best way to describe it, is like the feeling you get when you're running late for work, can't find your keys, trying to remember what you have to do for the day, etc. - like your mind is just pulled in twenty different directions and you don't know what to focus on. I wouldn't say I've been "anxious", but just really frazzled and disconnected from reality.

Anyways, it's fucking weird and I want to know if it's possible that this is happening from the Prednisone? I only have one more day left of it and I'm hoping that once I'm off it I'll feel normal again. I can't really think of anything else that would cause this, and I've heard that Prednisone can mess around with your mood and stuff. Thanks for any input<3

yucatanboy2
12-04-2010, 20:25
Steroids have a large variety of effects on the body, and Prednesone may be doing something to your body and brain which is upping your anxiety.

Definitely not something you want to take for a long time, as your body will adjust and will reduce its own steroids to compensate for the added steroids you are giving it.

I hope the feeling goes away soon.

CoffeeDrinker
12-04-2010, 23:16
Yeah prednisone can make you feel manic, cause you to lose sleep, make you really energetic, and exacerbate any lingering psychological problems. In addition to greatly increase your appetite and possibly give you acne, also, if you are on it long term, (much longer than just a week on it) it can cause you to get stress fractures if you try to run or work out hard.

I know what you are going through, just came off a 25 day regimen of prednisone a few days ago, and it really sucked.
It wasn't that bad because I took some medical time off from school, so I wasn't under stress or anything like that, but if you were trying to maintain a regular active schedule, the loss of sleep would probably become the most annoying side effect.

ThaiDie4
12-04-2010, 23:40
^ thanks for the input!

damn, 25 days sounds rough. I guess I should consider myself lucky that today was my last dose. I've definently experienced insomnia too, and that fucking sucks when I have to wake up and go to class!

But I'm glad to know it's not all just in my head.

CoffeeDrinker
13-04-2010, 00:25
Yeah, and there's definitely a little withdrawal period when you come off it too.

I have been off it for 3 days. I have been really groggy and sleeping over 15 hours a day, in addition to literally feeling "withdrawn" I just don't feel like doing anything at all even though the weather is amazing these days. My last dose was 20 mg. I started off on 40 mg. When I was on those high doses I couldn't get more than 1 hour of sleep at a time, and I would absolutely drench my bed and pillow in sweat, giving me a nice little extra chore every night, which further added to my insanity and kept me awake.

If you are on it for a week I would imagine they started you off on 20 mg or something and you are working your way down to 5mg. The withdrawal period for that shouldn't be too bad. Maybe you will be a little more tired than usual, but your mood should be fine, but Idk I could be wrong. I have a really high tolerance for prednisone because I have had to take it many times throughout my life.

ThaiDie4
13-04-2010, 00:39
^ yeah, I started off taking 3 pills a day, then down to 2, then 1, so I tapered off them. So far today I feel okay :) I'm sorry that you've had to take it so much, and experienced so many of the side effects. I knew I hated this medication ever since the first time I was on it :| lol.

A bit unrelated, but still sucky, I took a week of the Predisone along with anti-biotics and I am STILL sick :( I really don't want to have to take it again, but I still have this terrible cough and mucous that won't go away.

CoffeeDrinker
13-04-2010, 00:54
Ah man that sucks. I am still sick too, I can totally relate to how shitty that feeling is.
My doctor told me that my body didn't respond to the prednisone like it should have in normal people. Then I told him that I have asthma and have been prescribed prednisone ever since I was a little kid (usually for about a week or 2 at a time, it really helps during those high allergy months). He then told me that I didn't respond within those 25 days most likely because I have a big tolerance for it.
For some reason I don't get a tolerance to the negative side effects...

AfterGlow
13-04-2010, 02:39
I was put on Prednisone last year for a week and it gave me horrible depression, weakness, insomnia, and inability to concentrate. I didn't taper when I went off it. The prescriber told me that you'd have to be on it for longer than a week to need a taper. I was taking 30mg a day.

CoffeeDrinker
13-04-2010, 04:09
Yeah depending on the reason you're taking prednisone the taper schedule will be different.

I've had weird ones where they gave me 10mg for 4 days and they tapered down to 5mg for 3 days for a minor asthma flare up. This was when I was much younger.
My dad was just on prednisone for a bad case of Gout and it was like 60mg for a week and then it went down to 40mg the next week and then he stopped cold.

RhythmSpring
14-04-2010, 17:45
The OP puts into words well the psychological effects of prednisone. I took it for almost 2 months for rheumatoid arthritis, and then spent the next 3 months tapering. My doc was reeeeally into tapering slowly. I think I'm glad I followed his instructions.

It worked wonders for my energy level and my inflammation level, but I did feel "on edge," and it screwed up my appetite. I felt like I was always hungry, but the kind of hungry you feel when you need to eat emotionally. I couldn't tell whether I was actually hungry or not.

Prednisone can stress out the adrenals, so it's important to take lots of B vitamins, like a B-100 and extra B-5 (pantothenic acid). Meditation and slow breathing is good for calming the nerves, too.

CoffeeDrinker
15-04-2010, 06:39
hey guys I'm back on prednisone now!
Isn't that the coolest?
I'm gonna be up all night!
Good thing I packed lots of pot and valerian root.

MyDoorsAreOpen
16-04-2010, 06:17
I'm on a potent preparation of topical betamethasone for moderate to severe psoriasis. It's such a strong preparation that it seeps into my whole system if I put it on my skin. All I can say is, corticosteroids most certainly have mental effects, and they're not fun or recreational. I feel emotionally colder, less passionate or loving, more ADHD, and always unsure of how hungry or sleepy I am.

I recommend slowly tapering off any steroid -- they're physically addictive in a very similar way to benzos or opiates: if you're on them long enough, this causes your body to stop producing the chemicals that the steroids are an analog for, and if you quit cold turkey, you suddenly have NO glucocorticoids lingering around in your body, and trust me that's not good.

Bronchitis is HARD TO CURE, and has a high relapse rate. Be sure to take the steroids long and faithfully enough to actually clear up the inflammatory problem (probably weeks to months, unfortunately) before tapering off, or else the problem has a high likelihood of coming roaring back with a vengeance, which means even less tolerable drug regimens. Good luck and be well.

Cloudburst
16-04-2010, 06:35
I'm on beclomethasone for hay fever and only this thread helped me make the association between that and all the side effects. It should have been obvious but I swear this makes me almost delirious and the psychological effects are inexplicable...

Divine Moments
16-04-2010, 07:24
From the AMH (Australian Medicine's Handbook), common psychiatric side effects of corticosteroids include:



Euphoria, hypomania, depression, disturbances of mood, cognition, sleep and behaviour. Delirium or psychosis are less common.

Cloudburst
16-04-2010, 07:37
Wow, I can't believe I took amphetamines as a Bipolar I person without taking the steroids into consideration. I hope I don't get into too much trouble...

**busted**
16-04-2010, 19:26
ThaiDie, did you get your tonsils out yet?

ActiveGuy
18-04-2010, 21:55
yeah, prednisone can ramp up the energy. And there is a reason for tapering - Prednisone in a high dose for more than a few days actually knocks out the adrenal gland and needs time to get back 'on-line'. Going off cold turkey is potentially lethal.

Halvorsen
18-09-2012, 02:35
I took prednisone for 8 months last year

RhythmSpring
23-09-2012, 06:24
...and how did you feel? ^ Welcome to Bluelight.

Side effects of prednisone:


Major

Increased blood sugar for diabetics
Difficulty controlling emotion
Difficulty in maintaining train of thought
Weight gain
Facial swelling
Depression, mania, psychosis, or other psychiatric symptoms
Unusual fatigue or weakness
Mental confusion / indecisiveness
Blurred vision
Abdominal pain
Peptic ulcer
Infections
Painful hips or shoulders
Steroid-induced osteoporosis
Stretch marks
Osteonecrosis
Long-term migraines
Insomnia
Severe joint pain
Cataracts or glaucoma
Anxiety
Black stool
Stomach pain or bloating
Severe swelling
Mouth sores or dry mouth
Avascular necrosis
Hepatic steatosis

Minor

Nervousness
Acne
Rash
Increased appetite
Hyperactivity
Frequent urination
Diarrhea
Removes intestinal flora
Leg pain/cramps
Sensitive teeth


http://en.wikipedia.org/wiki/Prednisone#Major

Replenish your intestinal bacteria after prednisone as you would after antibiotics!